Forums


Medications & Prescription Treatment

Nortriptyline treatment

  • By AlyBunny

    I am a chronic cluster/ tension headache sufferer and was diagnosed with Familial Hemiplegic Migraine Syndrome in February of 2013. I have an average of 15+ headache days a month and have had since my early 20s I am now 34. Up until a few months ago I’ve manage fairly well on preventative medications Topamax, with Zomig and Relpax as needed when I get the “warnings” I get auras, nausea, tingling in my scalp, sensitivity to light and sound and stiffness around my shoulders and neck (the stiffness being chronic).
    Recently as I’ve aged the preventatives haven’t been working as well and my Neurologist put me on Nortriptyline. 10mg at for the first week, then 20 for a week and now 30mg at night before bed. I’ve been on this dose for 6 weeks. I feel horrible, it hasn’t seemed to help my daily pain any, and I’m a zombie, I can’t concentrate, I’m having strange dreams that wake me in the middle of the night, I have no sex drive, I have no emotions. The only thoughts I have are of dying. I’m not really a super happy person, I’ve been through a great deal of loss over the last 10 years and carry a lot of stress plus dealing with a chronic pain syndrome but I’ve never considered myself suicidal… but these thoughts are overwhelming. I don’t want to get out of the bed, bathe, eat, work, talk, I cry at the drop of a hat and can’t seem to manage my emotions. I’m afraid to tell my doctor that he’ll send me straight to the psych ward and I know I can’t just stop taking this medication as it could cause these feelings to only intensify. Anyone else been on this for Migraine treatment? Had this sort of reaction? Any suggestions as to how to talk my doctor and not sound crazy? Thank you

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    AlyBunny,

    Please, you need to get to your doctor asap. Explain what you’ve talked about here, and make sure he/she talks with you and explains a new plan of action. We can’t help you since we don’t have your medical history and no doctor here can examine you. This is very important. Sometimes medicines used for prevention can cause feelings of suicidal thoughts. This is a dangerous side effect and you don’t have to live with it or the other side effects you’ve mentioned here. Understand that everything comes with side effects, and often with some time, many side effects will lessen, however this has gone on too long, and are too severe for you not to be talking with your doctor.

    ~Ellen

    Reply Created with Sketch. reply